Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

April 9, 2021Pocahontas County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 9, 2021, 1:48 PM EDT for Pocahontas County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 1:48 PM EDT (17:48 UTC)
Expired
Apr 9, 2021, 2:30 PM EDT
In force
42 min
Issued by
NWS Charleston, WV

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:08 PM EDTHAIL 11 S Minnehaha Springs, WVSOCIAL MEDIA REPORT OF QUARTER SIZE HAIL. ALSO A LOT OF SMALL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS81 KRLX 091748
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Fri Apr 9 2021

WVZ523-524-091830-
Southeast Pocahontas-Northwest Pocahontas-
148 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...

At 148 PM EDT, a strong thunderstorm was located near Marlinton,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marlinton, Minnehaha Springs and Frost. 

LAT...LON 3835 7974 3836 7976 3834 7977 3831 7981
      3827 7979 3826 7981 3825 7982 3824 7984
      3819 7990 3819 7992 3815 7993 3810 8006
      3820 8013 3842 7976 3836 7973
TIME...MOT...LOC 1748Z 245DEG 16KT 3818 8003 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 9, 12:24 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 9, 12:24 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1224 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Drier today with slight chances for showers along the mountains.
Frontal system Saturday. Drier into Sunday/Monday, cold front
mid week, cooler for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1223 PM Friday...

Previous forecast remains on track. No changes needed at this
time.

As of 625 AM Friday...

Made some minor adjustments to precipitation chances to better
represent current radar as the line of showers continues to pass
through the area. Currently it is along the northeastern
mountains and should push out of the area within the next few
hours. Otherwise, current forecast remains on track.

As of 320 AM Friday...

The prefrontal line of showers continues to push through the
area, currently along the eastern half of the area. Another
line of showers along the front is moving through the northern
SE OH counties. Thunderstorm activity has greatly decreased and
will continue to diminish as these storms move eastward. These
showers should move out of the area by the late morning hours as
drier air moves into the area for the day.

A brief period of surface high pressure will brush through the
area leading to drier weather today, however slight chances for
showers and potentially thunder will be possible, particularly
along the northeast mountains as the front stalls out and an
upper level disturbance pushes through. Overall, not expecting
anything severe, just some scattered showers and possible
rumbles of thunder for this area. Tonight should continue to be
mostly dry until early tomorrow morning as precipitation chances
begin to increase along the west ahead of an approaching
system.

Temperatures today are expected to be slightly cooler than
yesterday, but will continue to be well above normal for this
time of the year. Mid to upper 70s are expected for the
lowlands, some areas potentially reaching up into the 80s, with
upper 50s to lower 70s for the higher elevations. Skies will be
gradually clearing out through the day with a few higher clouds
expected leading to plenty of sunshine for the day to warm the
area up. Thus, have leaned slightly on the warmer side of
guidance. Tonight's temperatures will be similar to the past few
nights with the lowlands in the 50s and the mountains in the
upper 40s to lower 50s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 255 AM Friday...

Low pressure system occludes and becomes stacked in the short
term, which could affect the speed at which the cold front
pushes through the Ohio Valley. Increasing mid level flows
assist in storm organization concurrent with an increase in mid
level instability. But with the system stacking and drifting
northward towards southern Lake Michigan, the slightly better
dynamics setup for convective activity will be further
northwest/west of our region. That will certainly not preclude
us from showers and storms, especially over the western CWA as
bulk shear vectors back to the SSW, and nor will the severe risk
be zero. Too much going in the strong flows and the dry air
within the mid levels at the onset, plus the inverted V in the
boundary layer makes the threat for gusty winds possible over
the western zones. Significant drying expected in the mid levels
Saturday night in the wake of the system. Much drier column
Sunday as the flow aloft turns more zonal. The northern stream
becomes active, and another weak cold front is possible Monday,
likely on the drier side.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 255 AM Friday...

The extended is pushing for another upper level low pressure
system to exert its influence over the region for the middle to
end of the week. Cold front drops through followed by the closed
upper low, renewing the chances for showers during this time.
Models are showing 850mb temperatures struggling to stay above
zero, and a cooler trend is in the works.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 635 AM Friday...

The line of showers is along the northeast mountains and
expected to finish moving out of the area in the next few hours.
EKN will likely still have some showers for an hour or so with
any heavier downpours leading to brief periods of MVFR/IFR
visibilities. Some isolated showers and possible thunderstorms
may be possible along the mountains later today and may affect
EKN. Current confidence is low on timing/location of these
isolated storms so have left out of the TAF for now.

With the exception of the possible showers at EKN, dry weather
with VFR conditions should persist through much of the TAF
period for the sites. Some higher clouds will move through the
area throughout the day. By the end of the period, precipitation
associated with the next system will begin to push into the
area along the west.

Light southeasterly winds start the period, with winds
gradually shifting to become more southwesterly after the front
crosses through the area. Winds will pick up later this morning
around 5-10KTs with some sites gusting up to around 15KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Isolated showers may be possible at EKN
later today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/CG
NEAR TERM...ARJ/CG
SHORT TERM...26
LONG TERM...26
AVIATION...CG
Hazardous weather outlook, Apr 9, 4:10 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Fri Apr 9 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 9, 12:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             EDEN                    38.74N  80.33W
04/09/2021  M0.75 INCH       UPSHUR             WV   BROADCAST MEDIA

            PEA SIZE HAIL COVERING THE GROUND, WITH PENNY SIZE HAIL
            MIXED IN.

&&

EVENT NUMBER RLX2100607

JLB
Special weather statement, Apr 9, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Fri Apr 9 2021

WVZ523-524-091830-
Southeast Pocahontas-Northwest Pocahontas-
148 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...

At 148 PM EDT, a strong thunderstorm was located near Marlinton,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marlinton, Minnehaha Springs and Frost.

LAT...LON 3835 7974 3836 7976 3834 7977 3831 7981
      3827 7979 3826 7981 3825 7982 3824 7984
      3819 7990 3819 7992 3815 7993 3810 8006
      3820 8013 3842 7976 3836 7973
TIME...MOT...LOC 1748Z 245DEG 16KT 3818 8003

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:20 PM EDTSpecial Weather StatementRLXWayne25 min
Apr 8, 10:45 PM EDTSpecial Weather StatementRLXLincoln30 min
Apr 9, 11:46 AM EDTSevere Thunderstorm WarningRLXRandolph, Upshur28 min
Apr 9, 2:07 PM EDTSevere Thunderstorm WarningRLXPocahontas18 min
Apr 9, 4:40 PM EDTSpecial Weather StatementRLXRandolph35 min
Apr 9, 7:10 PM EDTSpecial Weather StatementRLXPerry35 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.